Skip directly to search Skip directly to A to Z list Skip directly to site content
CDC Home

Inadvertent BCG Administration - Tennessee, Michigan

In October 1981, 49 employees of a Tennessee hospital, scheduled to receive tuberculin skin tests as part of their institution's tuberculosis-surveillance program, were inadvertently given Bacillus of Calmette and Guerin (BCG) instead of purified protein derivative of tuberculin (PPD). Of those vaccinated, 47 subsequently developed the expected local reaction to BCG at the site of vaccination on the forearm; 1 employee had no local reaction, and 1 experienced a local reaction and axillary lymphadenopathy. All these reactions resolved spontaneously. Approximately 10 weeks after receiving BCG, 20 of the 49 employees returned voluntarily for testing with 5 tuberculin units (TU) of PPD; 18 of the 20 (90%) developed "significant" tuberculin reactions ( greater than or equal to 10 mm in diameter).

During the same month, BCG was also given instead of PPD to 63 residents and 37 employees of a Michigan nursing home. The 3 employees who either were known tuberculin reactors or had a past history of tuberculosis developed large, erythematous reactions at the inoculation site within 2 days of receiving the BCG; 2 of the 3 also noted low-grade fever that lasted for several days. Five days after the BCG was given, the vaccinated residents and other vaccinated staff were tuberculin tested. Six employees whose tuberculin tests had been negative in the past had "significant" reactions. Of the 63 residents, 3 had "significant" reactions; 2 of these 3 had a record of having had negative tuberculin tests in the past. Several weeks later, 3 patients and 1 staff member were given isoniazid (INH) for a short period because of slowly healing ulcers at the site of inoculation. The medication was discontinued after the lesions were examined by a consultant who found them to be typical lesions developed by persons given BCG. Reported by HR Anderson, MD, Div of Tuberculosis Control, RH Hutcheson, Jr, MD, State Epidemiologist, Tennessee State Dept of Health; W Thar, MD, MPH, Mid-Michigan District Health Dept, NB Keon, Div of Disease Surveillance, NS Hayner, MD, MPH, State Epidemiologist, Michigan Dept of Health; Tuberculosis Control Div, Center for Prevention Svcs, CDC.

Editorial Note

Editorial Note: In the United States, tuberculosis-control programs for employees, patients, or residents in health-care facilities should be based on measures to prevent the transmission of tuberculosis and on a program of tuberculin testing of employees at periodic intervals to detect any recently acquired infections (1-3).

In the episodes described, 0.1 ml of BCG vaccine was inadvertently given instead of the same dose of PPD. Ulceration at the site of BCG administration is common and usually heals spontaneously after several weeks. Axillary lymphadenopathy may also occur. Resolution is usually spontaneous, but occasionally treatment is required. Most strains of BCG are sensitive to antituberculosis drugs. Disseminated BCG infection is uncommon, and usually occurs only among immunologically abnormal hosts.

Inservice education programs can help maintain an awareness of tuberculosis among health-care personnel, and can help clarify the distinction between BCG (a tuberculosis vaccine) and PPD (a tuberculin skin-test antigen). These episodes, along with previous instances in which diphtheria-pertussis-tetanus (DPT) and PPD solutions have been inadvertently substituted for one another (4), also reemphasize the need for personnel to read labels on drugs and biologics carefully before such materials are used.

References

  1. CDC. Guidelines for prevention of TB transmission in hospitals. Atlanta: Center for Disease Control, 1979. (HEW publication no. (CDC) 79-8371).

  2. Stead WW. Tuberculosis among elderly persons: an outbreak in a nursing home. Ann Intern Med 1981;94:606-10.

  3. American Thoracic Society Executive Committee. The tuberculin skin test. Am Rev Respir Dis 1981;124:356-63.

  4. Graham DR, Dan BB, Bertagnoll P, Dixon RE. Cutaneous inflammation caused by inadvertent intradermal administration of DTP instead of PPD. Am J Public Health 1981;71:1040-3.



Use of trade names and commercial sources is for identification only and does not imply endorsement by the U.S. Department of Health and Human Services.

References to non-CDC sites on the Internet are provided as a service to MMWR readers and do not constitute or imply endorsement of these organizations or their programs by CDC or the U.S. Department of Health and Human Services. CDC is not responsible for the content of pages found at these sites. URL addresses listed in MMWR were current as of the date of publication.


All MMWR HTML versions of articles are electronic conversions from typeset documents. This conversion might result in character translation or format errors in the HTML version. Users are referred to the electronic PDF version (http://www.cdc.gov/mmwr) and/or the original MMWR paper copy for printable versions of official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to mmwrq@cdc.gov.

 
USA.gov: The U.S. Government's Official Web PortalDepartment of Health and Human Services
Centers for Disease Control and Prevention   1600 Clifton Road Atlanta, GA 30329-4027, USA
800-CDC-INFO (800-232-4636) TTY: (888) 232-6348 - Contact CDC–INFO
A-Z Index
  1. A
  2. B
  3. C
  4. D
  5. E
  6. F
  7. G
  8. H
  9. I
  10. J
  11. K
  12. L
  13. M
  14. N
  15. O
  16. P
  17. Q
  18. R
  19. S
  20. T
  21. U
  22. V
  23. W
  24. X
  25. Y
  26. Z
  27. #